Alert archive / Wisconsin / Gale Warnings in 2018

Gale Warning 5, NWS Green Bay, WI

February 17, 2018

NWS Green Bay, WI issued this gale warning at Feb 17, 2018, 9:03 PM CST. It took effect at Feb 18, 2018, 12:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2018, 9:03 PM CST (03:03 UTC)
In effect from
Feb 18, 2018, 12:00 PM CST
Expired
Feb 19, 2018, 12:00 AM CST
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

665 
WHUS73 KGRB 180303
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
903 PM CST Sat Feb 17 2018

LMZ541>543-181115-
/O.EXP.KGRB.SC.Y.0016.000000T0000Z-180218T0300Z/
/O.NEW.KGRB.GL.W.0005.180218T1800Z-180219T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
903 PM CST Sat Feb 17 2018

...GALE WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT CST SUNDAY
NIGHT...
...SMALL CRAFT ADVISORY HAS EXPIRED...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect from noon Sunday to midnight CST
Sunday night. 

* WINDS...South to 30 kts with gale force gusts to around 40 kts
  by Sunday morning. 

* WAVES...1 to 3 ft building quickly to 8 to 12 ft in the by
  Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
5 follow-up statements
765 
WHUS73 KGRB 181037
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
437 AM CST Sun Feb 18 2018

LMZ541>543-181800-
/O.CON.KGRB.GL.W.0005.180218T1800Z-180219T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
437 AM CST Sun Feb 18 2018

...GALE WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST
TONIGHT...

* WINDS...South to 30 kts with gale force gusts to around 40 kts.

* WAVES...building to 8 to 12 ft.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek
safe harbor prior to the onset of gale conditions.

&&

$$
Kieckbusch
173 
WHUS73 KGRB 181620
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1020 AM CST Sun Feb 18 2018

LMZ541>543-190030-
/O.CON.KGRB.GL.W.0005.180218T1800Z-180219T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1020 AM CST Sun Feb 18 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS...South to 30 kts with gale force gusts to around 40 kts.

* WAVES...building to 8 to 12 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
848 
WHUS73 KGRB 182042
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
242 PM CST Sun Feb 18 2018

LMZ541>543-190445-
/O.CON.KGRB.GL.W.0005.000000T0000Z-180219T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
242 PM CST Sun Feb 18 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS...South to 30 kts with gale force gusts to around 40 kts.

* WAVES...Building to 10 to 13 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
241 
WHUS73 KGRB 190317
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
917 PM CST Sun Feb 18 2018

LMZ541>543-190600-
/O.CON.KGRB.GL.W.0005.000000T0000Z-180219T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
917 PM CST Sun Feb 18 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WINDS...South 20 to 30 kts with gale force gusts to 35 knots,
  becoming southwest at 10 to 15 kts after midnight.

* WAVES...8 to 12 feet subsiding to 6 to 10 feet after midnight.

* ADDITIONAL DETAILS...Northeasterly winds will increase Monday
  afternoon, causing winds and waves to build to small craft 
  advisory criteria. A small craft advisory will be needed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
471 
WHUS73 KGRB 190541
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1141 PM CST Sun Feb 18 2018

LMZ541>543-191345-
/O.EXP.KGRB.GL.W.0005.000000T0000Z-180219T0600Z/
/O.NEW.KGRB.SC.Y.0017.180219T0600Z-180220T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1141 PM CST Sun Feb 18 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...
...GALE WARNING WILL EXPIRE AT MIDNIGHT CST TONIGHT...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 6 AM CST Tuesday. 

* WINDS...South winds of 15 to 25 knots will diminish to 10 to 15
  knots by daybreak, then shift northeast Monday morning, and 
  increase to 30 knots during the afternoon.

* WAVES...8 to 12 feet subsiding to 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

Skowronski

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 17, 8:44 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 17, 8:44 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
844 PM CST Sat Feb 17 2018

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 840 PM CST Sat Feb 17 2018

Still plenty of details in question about the precipitation
resulting from the evolving southwest flow regime. The lead wave
heading up the front tomorrow will have limited moisture.
Significant lift will be necessary to achieve saturation, and the
precipitation will be confined to areas north of the
developing/strengthening frontal boundary. The new NAM keeps the
precipitation totally north of the forecast area. That actually
fits with the dry air (teens surface dewpoints) currently across
the Central Plains. But given the complexity of the pattern, will
forego making any changes to the precipitation forecast for Sunday
at this time, and allow the incoming shift to review the entire
00Z guidance suite before making adjustments.

Gulf moisture will eventually be drawn into the system, giving
the wave crossing the region Monday into Tuesday the potential to
be a significant precipitation producer. Precipitable water
standardized anomalies are forecast to climb to over +2 to +3
over the southeast third of Wisconsin by Tuesday morning. Although
available moisture should no longer be a concern by that point,
other critical forecast details are still highly uncertain. Those
include the location/structure of meso-scale precipitation bands,
and the thermal profile which will determine precipitation type.
The details of the precipitation type will hopefully become
clearer in the next 24 hours. But as of now the most likely
outcome seems to be for mainly SN and some FZRA/PL over the far
north, a band of mainly FZRA/FZDZ from central to northeast
Wisconsin, and mainly RA/FZRA/FZDZ over east-central Wisconsin.

Updated grids, ZFP and HWO already sent.
&&

.SHORT TERM...Tonight and Sunday
Issued at 250 PM CST Sat Feb 17 2018

First round of light snow was moving across northeast Wisconsin as
of mid afternoon. The light snow should end around 6 pm along the
Lake Michigan shoreline. Accumulations should be around an inch or
less, Skies should clear fairly quickly this evening behind the
snow. This should allow temperatures to plummet, especially in our
typical cold spots later tonight as the winds go fairly light.
Temperatures should not do a complete tank as mid and high clouds
will be on the increase again late tonight into Sunday morning.

On Sunday, the main question is how far south snow will make into
northern Wisconsin. The NAM is farther north than the ECMWF,
GFS and Canadian model. Snow should arrive across the far north
late Sunday morning and continue through the afternoon. Currently
have an inch or two for this period. No precipitation is expected
south of a Merrill to Sturgeon Bay line. Only minor changes made
to the max temperatures on Sunday.

.LONG TERM...Sunday Night Through Saturday
Issued at 250 PM CST Sat Feb 17 2018

Snow will be winding down Sunday evening as the 850 mb low slides
over Lake Superior, dragging a cold front south in its wake. How
far south this cold front tracks through the early part of the
new work week will play a role on the precipitation type and will
present a big forecast challenge.

There is an increasing potential of mixed precipitation with ice
accumulation becoming more of a concern. Considered a watch due
to the potential for ice accumulation but precipitation may hold
off more toward Monday night. Progs this morning suggests two main
frontal waves, Monday afternoon and then again Tuesday afternoon
and evening. Even between these two primary regions of
precipitation, lighter precipitation will likely continue to be an
impact, such as continued freezing drizzle.

High pressure dropping into the mid section of the country will
bring quieter conditions to the area with the next chance for
precipitation toward the end of the week.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 840 PM CST Sat Feb 17 2018

MVFR ceilings have been a bit slower to depart the east than
earlier expected, but they seem to be on their way out now. Low-
end VFR clouds were brushing the north, but those also seemed to
be headed off to the east. That should lead to a brief period of
clear/mostly clear skies before middle clouds begin to spread
back in from the west later tonight/early Sunday. The
precipitation with an initial wave riding northeast in developing
southwest upper flow will clip the north tomorrow, leading to some
MVFR and possibly IFR conditions during the mid-day hours.
Otherwise, the main aviation weather concern will be the
development of fairly strong LLWS as winds above the surface
increase to AOA 50 kts.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......TDH
AVIATION.......Skowronski
Hazardous weather outlook, Feb 17, 8:21 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
821 PM CST Sat Feb 17 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
821 PM CST Sat Feb 17 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Hazardous travel is likely at times across northern Wisconsin from
mid-day Sunday through Tuesday, and across the rest of the region
Monday through Tuesday.

Periods of snow can be expected across northern Wisconsin Sunday
into Tuesday. Central and east-central Wisconsin can expect a
wintry mix of rain, freezing rain, sleet and snow on Monday into
Tuesday. It is too early to determine specific accumulations at
this time. Those with travels plans early next week should closely
monitor forecasts.

Ice shoves are possible on Sunday on the northern end of Lake
Winnebago, the coastal waters of Lake Michigan and the shoreline
of southern Oconto and Marinette counties. Gusty southerly winds
over 30 mph are possible. The gusty winds may also create hazardous
conditions for ice fisherman on Lake Winnebago and the Bay of
Green Bay.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-181200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
821 PM CST Sat Feb 17 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

South gales are expected Sunday afternoon and evening.

Skowronski

In the hours before

Local storm report, Feb 17, 4:48 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
448 PM CST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     SNOW             CHILTON                 44.03N 88.16W
02/17/2018  M0.7 INCH        CALUMET            WI   TRAINED SPOTTER

&&
Local storm report, Feb 17, 7:54 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
754 PM CST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     SNOW             6 SE FREMONT            44.20N 88.77W
02/17/2018  E0.3 INCH        WINNEBAGO          WI   PUBLIC

&&

HYKIN

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:17 AM CSTWinter Storm WatchGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marathon and 10 more24 hr
Feb 18, 2:50 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more47 hr

Nearby

Gale Warnings in Wisconsin, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.